March  2021, 41(3): 1101-1131. doi: 10.3934/dcds.2020311

Solution of the 33rd Palis-Pugh problem for gradient-like diffeomorphisms of a two-dimensional sphere

25/12 Bolshaya Pecherskaya Ulitsa, Nizhny Novgorod, 603155, Russian Federation

Received  April 2020 Revised  June 2020 Published  August 2020

Fund Project: This work was supported by the Russian Science Foundation (project 17-11-01041), except for the section 3 which is partially supported by Laboratory of Dynamical Systems and Applications NRU HSE, of the Ministry of science and higher education of the RF grant (ag. 075-15-2019-1931) and section 5, the evidence of which was supported by Foundation for the Advancement of Theoretical Physics and Mathematics "BASIS" (project 19-7-1-15-1)

In the present paper, a solution to the 33rd Palis-Pugh problem for gradient-like diffeomorphisms of a two-dimensional sphere is obtained. It is precisely shown that with respect to the stable isotopic connectedness relation there exists countable many of equivalence classes of such systems. 43 words.

Citation: Elena Nozdrinova, Olga Pochinka. Solution of the 33rd Palis-Pugh problem for gradient-like diffeomorphisms of a two-dimensional sphere. Discrete & Continuous Dynamical Systems - A, 2021, 41 (3) : 1101-1131. doi: 10.3934/dcds.2020311
References:
[1]

V. S. Afraimovich and L. P. Shilnikov, On some global bifurcations associated with the disappearance of a saddle-node fixed point, Doc. USSR Acad. Sci., 219 (1974), 1281-1284.   Google Scholar

[2]

V. S. Afraimovich and L. P. Shilnikov, On small periodic disturbances of autonomous systems, Doc. USSR Acad. Sci., 214 (1974), 739-742.   Google Scholar

[3]

A. Andronov and L. Pontryagin, Rough systems, Doklady Akademii Nauk SSSR, 14 (1937), 247-250.   Google Scholar

[4]

A. Banyaga, The structure of the group of equivariant diffeomorphism, Topology, 16 (1977), 279-283.  doi: 10.1016/0040-9383(77)90009-X.  Google Scholar

[5]

A. N. Bezdenezhnykh and V. Z. Grines, Realization of gradient-like diffeomorphisms of two-dimensional manifolds, Differential Integral Equations, (1985), 33–37.  Google Scholar

[6]

P. R. Blanchard, Invariants of the NPT isotopy classes of Morse-Smale diffeomorphisms of surfaces, Duke Math. J., 47 (1980), 33-46.  doi: 10.1215/S0012-7094-80-04704-3.  Google Scholar

[7]

S. K. Boldsen, Different versions of mapping class groups of surfaces, preprint, arXiv: 0908.2221. Google Scholar

[8]

Kh. BonattiV. Z. GrinesV. S. Medvedev and O. V. Pochinka, Bifurcations of Morse-Smale diffeomorphisms with wildly embedded separatrices, Tr. Mat. Inst. Steklova, 256 (2007), 54-69.  doi: 10.1134/S0081543807010038.  Google Scholar

[9]

G. Fleitas, Replacing tangencies by saddle-nodes, Bol. Soc. Brasil. Mat., 8 (1977), 47-51.  doi: 10.1007/BF02584749.  Google Scholar

[10]

J. Franks, Necessary conditions for the stability of diffeomorphisms, Trans. A. M. S., 158 (1971), 301-308.  doi: 10.1090/S0002-9947-1971-0283812-3.  Google Scholar

[11]

N. Gourmelon, A Franks' lemma that preserves invariant manifolds, Ergodic Theory Dynam. Systems, 36 (2016), 1167-1203.  doi: 10.1017/etds.2014.101.  Google Scholar

[12]

V. Grines, E. Gurevich, O. Pochinka and D. Malyshev, On topological classification of Morse-Smale diffeomorphisms on the sphere $S^n$, preprint, arXiv: 1911.10234. Google Scholar

[13]

V. Z. GrinesE. V. ZhuzhomaV. S. Medvedev and O. V. Pochinka, Global attractor and repeller of Morse–Smale diffeomorphisms, Proc. Steklov Inst. Math., 271 (2010), 103-124.  doi: 10.1134/S0081543810040097.  Google Scholar

[14]

V. Z. Grines, T. V. Medvedev and O. V. Pochinka, Dynamical Systems on 2- and 3-Manifolds, Developments in Mathematics, 46, Springer, Cham, 2016. doi: 10.1007/978-3-319-44847-3.  Google Scholar

[15]

V. Z. GrinesO. V. Pochinka and S. Van Strien, On 2-diffeomorphisms with one-dimensional basic sets and a finite number of moduli, Mosc. Math. J., 16 (2016), 727-749.  doi: 10.17323/1609-4514-2016-16-4-727-749.  Google Scholar

[16]

F. Harary, Graph Theory, Addison-Wesley Publishing Co., Reading, Mass.-Menlo Park, Calif.-London, 1969.  Google Scholar

[17]

M. W. Hirsch, C. C. Pugh and M. Shub, Invariant Manifolds, Lecture Notes in Mathematics, 583, Springer-Verlag, Berlin-New York, 1977. doi: 10.1007/BFb0092042.  Google Scholar

[18]

B. von Kerékjártó, Uber die periodischen Transformationen der Kreisscheibe und der Kugelfläche, Math. Ann., 80 (1919), 36-38.  doi: 10.1007/BF01463232.  Google Scholar

[19]

V. I. Lukyanov and L. P. Shilnikov, On some bifurcations of dynamical systems with homoclinic structures, Doc. USSR Academy of Sciences, 243 (1978), 26-29.   Google Scholar

[20]

A. G. Mayer, Rough transformation of a circle into a circle, Scientific Notes - Gorky State Univ., 12 (1939), 215-229.   Google Scholar

[21]

T. V. MedvedevE. V. NozdrinovaO. V. Pochinka and E. V. Shadrina, On a class of isotopic connectivity of gradient-like maps of the 2-sphere with saddles of negative orientation type, Russ. J. Nonlinear Dyn., 15 (2019), 199-211.  doi: 10.20537/nd190209.  Google Scholar

[22] J. Milnor, Lectures on the $h$-cobordism theorem, Princeton University Press, Princeton, NJ, 1965.   Google Scholar
[23]

S. Newhouse, J. Palis and F. Takens, Bifurcations and stability of families of diffeomorphisms, Inst. Hautes Études Sci. Publ. Math., 57 (1983), 5–71.  Google Scholar

[24]

S. NewhouseJ. Palis and F. Takens, Stable arcs of diffeomorphisms, Bull. Amer. Math. Soc., 82 (1976), 499-502.  doi: 10.1090/S0002-9904-1976-14073-6.  Google Scholar

[25]

S. Newhouse and M. M. Peixoto, There is a simple arc joining any two Morse-Smale flows, in Trois Études en Dynamique Qualitative, Astérisque, 31, Soc. Math. France, Paris, 1976, 15–41.  Google Scholar

[26]

E. V. Nozdrinova, Rotation number as a complete topological invariant of a simple isotopic class of rough transformations of a circle, Russ. J. Nonlinear Dyn., 14 (2018), 543-551.  doi: 10.20537/nd180408.  Google Scholar

[27]

E. Nozdrinova and O. Pochinka, On the existence of a smooth arc without bifurcations joining source-sink diffeomorphisms on the 2-sphere, J. Phys. Conf. Ser., 990 (2018), 1-7.  doi: 10.1088/1742-6596/990/1/012010.  Google Scholar

[28]

J. Palis and C. Pugh, Fifty problems in dynamical systems, in Dynamical Systems, Lecture Notes in Math., 468, Springer, Berlin, 1975,345–353. doi: 10.1007/BFb0082633.  Google Scholar

[29]

D. Rolfsen, Knots and Links, Mathematics Lecture Series, 7, Publish or Perish, Inc., Houston, TX, 1990.  Google Scholar

[30]

S. Smale, Diffeomorphisms of the $2$-sphere, Proc. Amer. Math. Soc., 10 (1959), 621-626.  doi: 10.2307/2033664.  Google Scholar

[31]

S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc., 73 (1967), 747-817.  doi: 10.1090/S0002-9904-1967-11798-1.  Google Scholar

show all references

References:
[1]

V. S. Afraimovich and L. P. Shilnikov, On some global bifurcations associated with the disappearance of a saddle-node fixed point, Doc. USSR Acad. Sci., 219 (1974), 1281-1284.   Google Scholar

[2]

V. S. Afraimovich and L. P. Shilnikov, On small periodic disturbances of autonomous systems, Doc. USSR Acad. Sci., 214 (1974), 739-742.   Google Scholar

[3]

A. Andronov and L. Pontryagin, Rough systems, Doklady Akademii Nauk SSSR, 14 (1937), 247-250.   Google Scholar

[4]

A. Banyaga, The structure of the group of equivariant diffeomorphism, Topology, 16 (1977), 279-283.  doi: 10.1016/0040-9383(77)90009-X.  Google Scholar

[5]

A. N. Bezdenezhnykh and V. Z. Grines, Realization of gradient-like diffeomorphisms of two-dimensional manifolds, Differential Integral Equations, (1985), 33–37.  Google Scholar

[6]

P. R. Blanchard, Invariants of the NPT isotopy classes of Morse-Smale diffeomorphisms of surfaces, Duke Math. J., 47 (1980), 33-46.  doi: 10.1215/S0012-7094-80-04704-3.  Google Scholar

[7]

S. K. Boldsen, Different versions of mapping class groups of surfaces, preprint, arXiv: 0908.2221. Google Scholar

[8]

Kh. BonattiV. Z. GrinesV. S. Medvedev and O. V. Pochinka, Bifurcations of Morse-Smale diffeomorphisms with wildly embedded separatrices, Tr. Mat. Inst. Steklova, 256 (2007), 54-69.  doi: 10.1134/S0081543807010038.  Google Scholar

[9]

G. Fleitas, Replacing tangencies by saddle-nodes, Bol. Soc. Brasil. Mat., 8 (1977), 47-51.  doi: 10.1007/BF02584749.  Google Scholar

[10]

J. Franks, Necessary conditions for the stability of diffeomorphisms, Trans. A. M. S., 158 (1971), 301-308.  doi: 10.1090/S0002-9947-1971-0283812-3.  Google Scholar

[11]

N. Gourmelon, A Franks' lemma that preserves invariant manifolds, Ergodic Theory Dynam. Systems, 36 (2016), 1167-1203.  doi: 10.1017/etds.2014.101.  Google Scholar

[12]

V. Grines, E. Gurevich, O. Pochinka and D. Malyshev, On topological classification of Morse-Smale diffeomorphisms on the sphere $S^n$, preprint, arXiv: 1911.10234. Google Scholar

[13]

V. Z. GrinesE. V. ZhuzhomaV. S. Medvedev and O. V. Pochinka, Global attractor and repeller of Morse–Smale diffeomorphisms, Proc. Steklov Inst. Math., 271 (2010), 103-124.  doi: 10.1134/S0081543810040097.  Google Scholar

[14]

V. Z. Grines, T. V. Medvedev and O. V. Pochinka, Dynamical Systems on 2- and 3-Manifolds, Developments in Mathematics, 46, Springer, Cham, 2016. doi: 10.1007/978-3-319-44847-3.  Google Scholar

[15]

V. Z. GrinesO. V. Pochinka and S. Van Strien, On 2-diffeomorphisms with one-dimensional basic sets and a finite number of moduli, Mosc. Math. J., 16 (2016), 727-749.  doi: 10.17323/1609-4514-2016-16-4-727-749.  Google Scholar

[16]

F. Harary, Graph Theory, Addison-Wesley Publishing Co., Reading, Mass.-Menlo Park, Calif.-London, 1969.  Google Scholar

[17]

M. W. Hirsch, C. C. Pugh and M. Shub, Invariant Manifolds, Lecture Notes in Mathematics, 583, Springer-Verlag, Berlin-New York, 1977. doi: 10.1007/BFb0092042.  Google Scholar

[18]

B. von Kerékjártó, Uber die periodischen Transformationen der Kreisscheibe und der Kugelfläche, Math. Ann., 80 (1919), 36-38.  doi: 10.1007/BF01463232.  Google Scholar

[19]

V. I. Lukyanov and L. P. Shilnikov, On some bifurcations of dynamical systems with homoclinic structures, Doc. USSR Academy of Sciences, 243 (1978), 26-29.   Google Scholar

[20]

A. G. Mayer, Rough transformation of a circle into a circle, Scientific Notes - Gorky State Univ., 12 (1939), 215-229.   Google Scholar

[21]

T. V. MedvedevE. V. NozdrinovaO. V. Pochinka and E. V. Shadrina, On a class of isotopic connectivity of gradient-like maps of the 2-sphere with saddles of negative orientation type, Russ. J. Nonlinear Dyn., 15 (2019), 199-211.  doi: 10.20537/nd190209.  Google Scholar

[22] J. Milnor, Lectures on the $h$-cobordism theorem, Princeton University Press, Princeton, NJ, 1965.   Google Scholar
[23]

S. Newhouse, J. Palis and F. Takens, Bifurcations and stability of families of diffeomorphisms, Inst. Hautes Études Sci. Publ. Math., 57 (1983), 5–71.  Google Scholar

[24]

S. NewhouseJ. Palis and F. Takens, Stable arcs of diffeomorphisms, Bull. Amer. Math. Soc., 82 (1976), 499-502.  doi: 10.1090/S0002-9904-1976-14073-6.  Google Scholar

[25]

S. Newhouse and M. M. Peixoto, There is a simple arc joining any two Morse-Smale flows, in Trois Études en Dynamique Qualitative, Astérisque, 31, Soc. Math. France, Paris, 1976, 15–41.  Google Scholar

[26]

E. V. Nozdrinova, Rotation number as a complete topological invariant of a simple isotopic class of rough transformations of a circle, Russ. J. Nonlinear Dyn., 14 (2018), 543-551.  doi: 10.20537/nd180408.  Google Scholar

[27]

E. Nozdrinova and O. Pochinka, On the existence of a smooth arc without bifurcations joining source-sink diffeomorphisms on the 2-sphere, J. Phys. Conf. Ser., 990 (2018), 1-7.  doi: 10.1088/1742-6596/990/1/012010.  Google Scholar

[28]

J. Palis and C. Pugh, Fifty problems in dynamical systems, in Dynamical Systems, Lecture Notes in Math., 468, Springer, Berlin, 1975,345–353. doi: 10.1007/BFb0082633.  Google Scholar

[29]

D. Rolfsen, Knots and Links, Mathematics Lecture Series, 7, Publish or Perish, Inc., Houston, TX, 1990.  Google Scholar

[30]

S. Smale, Diffeomorphisms of the $2$-sphere, Proc. Amer. Math. Soc., 10 (1959), 621-626.  doi: 10.2307/2033664.  Google Scholar

[31]

S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc., 73 (1967), 747-817.  doi: 10.1090/S0002-9904-1967-11798-1.  Google Scholar

Figure 1.  Conjugate arcs
Figure 2.  Saddle-node bifurcation
Figure 3.  Strongly stable and unstable foliations
Figure 4.  Flip bifurcation
Figure 5.  Illustration to the proof of lemma 3.1
Figure 6.  An example of an attractor $ A_f $ and repeller $ R_f $ for a gradient-like diffeomorphism $ f $
Figure 7.  For the shown diffeomorphism, there are two ways to choose the pair $ A_f,\,R_f $: 1) $ A_f = cl\,W^u_\sigma,\,R_f = \alpha $ and 2) $ A_f = \omega\cup f(\omega),\,R_f = cl\,W^s_\sigma $
Figure 8.  Illustration to the lemma 3.2
Figure 9.  Phase portrait of diffeomorphism $ \chi_m $
Figure 10.  Diffeomorphism $ \phi_{1, 3} $
Figure 11.  Illustration to the lemma 6.3, case 1)
Figure 12.  Illustration to the lemma 6.3, case 2)
Figure 13.  A diffeomorphism $ f\in G^+ $, for which $ m_f = 1 $, $ \mu_f = 3 $
Figure 14.  Transition from the diffeomorphism $ f\in G_m $ to the diffeomorphism $ g\in H_{m} $
Figure 15.  Curve $ C_\sigma $
Figure 16.  Curve $ C_{\tilde \sigma} $
Figure 17.  $ f\in H_{k,m} $
Figure 18.  $ f\in F_{1,3} $
Figure 19.  $ f \in {F_{1,3}}$
Figure 20.  ϕ1, 3
Figure 21.  Illustration to the lemma 9.1, the case 1)
Figure 22.  Illustration to the lemma 9.1, case 1)
Figure 23.  Illustration to the lemma 9.1, case 2)
[1]

Caterina Balzotti, Simone Göttlich. A two-dimensional multi-class traffic flow model. Networks & Heterogeneous Media, 2020  doi: 10.3934/nhm.2020034

[2]

Yuxi Zheng. Absorption of characteristics by sonic curve of the two-dimensional Euler equations. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 605-616. doi: 10.3934/dcds.2009.23.605

[3]

Ahmad Z. Fino, Wenhui Chen. A global existence result for two-dimensional semilinear strongly damped wave equation with mixed nonlinearity in an exterior domain. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5387-5411. doi: 10.3934/cpaa.2020243

[4]

Abdollah Borhanifar, Maria Alessandra Ragusa, Sohrab Valizadeh. High-order numerical method for two-dimensional Riesz space fractional advection-dispersion equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020355

[5]

Mingjun Zhou, Jingxue Yin. Continuous subsonic-sonic flows in a two-dimensional semi-infinitely long nozzle. Electronic Research Archive, , () : -. doi: 10.3934/era.2020122

[6]

Lu Xu, Chunlai Mu, Qiao Xin. Global boundedness of solutions to the two-dimensional forager-exploiter model with logistic source. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020396

[7]

Mia Jukić, Hermen Jan Hupkes. Dynamics of curved travelling fronts for the discrete Allen-Cahn equation on a two-dimensional lattice. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020402

[8]

Tong Peng. Designing prorated lifetime warranty strategy for high-value and durable products under two-dimensional warranty. Journal of Industrial & Management Optimization, 2021, 17 (2) : 953-970. doi: 10.3934/jimo.2020006

[9]

Leanne Dong. Random attractors for stochastic Navier-Stokes equation on a 2D rotating sphere with stable Lévy noise. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020352

[10]

Manil T. Mohan. First order necessary conditions of optimality for the two dimensional tidal dynamics system. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020045

[11]

Adrian Constantin, Darren G. Crowdy, Vikas S. Krishnamurthy, Miles H. Wheeler. Stuart-type polar vortices on a rotating sphere. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 201-215. doi: 10.3934/dcds.2020263

[12]

Héctor Barge. Čech cohomology, homoclinic trajectories and robustness of non-saddle sets. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020381

[13]

Bing Yu, Lei Zhang. Global optimization-based dimer method for finding saddle points. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 741-753. doi: 10.3934/dcdsb.2020139

[14]

Predrag S. Stanimirović, Branislav Ivanov, Haifeng Ma, Dijana Mosić. A survey of gradient methods for solving nonlinear optimization. Electronic Research Archive, 2020, 28 (4) : 1573-1624. doi: 10.3934/era.2020115

[15]

Maicon Sônego. Stable transition layers in an unbalanced bistable equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020370

[16]

Martin Heida, Stefan Neukamm, Mario Varga. Stochastic homogenization of $ \Lambda $-convex gradient flows. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 427-453. doi: 10.3934/dcdss.2020328

[17]

Noufel Frikha, Valentin Konakov, Stéphane Menozzi. Well-posedness of some non-linear stable driven SDEs. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 849-898. doi: 10.3934/dcds.2020302

[18]

Gabrielle Nornberg, Delia Schiera, Boyan Sirakov. A priori estimates and multiplicity for systems of elliptic PDE with natural gradient growth. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3857-3881. doi: 10.3934/dcds.2020128

[19]

Yi Zhou, Jianli Liu. The initial-boundary value problem on a strip for the equation of time-like extremal surfaces. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 381-397. doi: 10.3934/dcds.2009.23.381

[20]

Xin-Guang Yang, Rong-Nian Wang, Xingjie Yan, Alain Miranville. Dynamics of the 2D Navier-Stokes equations with sublinear operators in Lipschitz-like domains. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020408

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (58)
  • HTML views (258)
  • Cited by (1)

Other articles
by authors

[Back to Top]